Virginia, 2020

Damaging Winds in Virginia, January 11 to 12, 2020

January 11 to 12, 2020 · NWS RNK · 21 events in 13 counties and zones

An usually warm and moist airmass in advance of a strong spring-like cold front triggered several severe thunderstorms. These storms produced damaging winds, with numerous trees down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An usually warm and moist airmass in advance of a strong spring-like cold front triggered several severe thunderstorms. These storms produced damaging winds, with numerous trees down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 11, 3:21 PM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Jan 11, 3:21 PM EST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
321 PM EST Sat Jan 11 2020

.SYNOPSIS...
A strong, spring-like front will move across the area tonight,
bringing showers, a few thunderstorms, and gusty winds. The
front stalls out to our south Sunday, then begins to return
north as a warm front on Monday. Thus, while Sunday should be
dry, rain returns Monday. Temperatures will remain much above
normal for the next several days.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 300 PM EST Saturday...

A spring-like cold front accompanied by a strong low-level jet
and negatively tilted upper trough will sweep across the region
this evening and overnight. A squall line or QLCS is destined to
accompany the front. Looking to the west, this QLCS has been in
place all day across KY-TN-AL and moving eastward, now moving
through middle and eastern TN. Instability is limited with
MUCAPES about 1-3 hundred J/KG, but the shear is very robust,
showing 80+ knots off the 00z GFS for the 0-6km bulk shear. SPC
has decided to increase the convective risk from marginal to
slight for areas along and east of the Blue Ridge for this
evening, with the main concern being damaging winds. Daytime
heating and moist Gulf air has pushed CAPES to potentially
higher values than earlier expected, in essence enough with the
strong shear and LLJ to increase the chance for severe. HIRES
short term models simulated radar suggest that the convective
line will reach BLF-LWB in the 03Z-05Z range, ROA/BCB around
05Z-06Z, and LYH-DAN in the 06Z-07Z time frame. This is a tad
later than earlier expected, which could counteract the
increased CAPE and shear.

Meanwhile, abundant clouds and moisture streaming into the
region on strong southerly flow has kept light rain and drizzle
in the area much of the day along and east of the Blue Ridge
with low clouds and fog as well. PWATS were still less than 1
inch on the morning sounding, but are progged to reach near 1.7
by this evening. However, with the fast movement of the squall
line and limited duration in any one spot, not expecting
flooding problems, even though this is 4-5 standard deviations
above normal.

Wind Advisory will remain in place as is. Not expanding any
further eastward or southward in concert with neighboring
offices. While winds may briefly reach high wind criteria as the
squall line moves through this evening and overnight, this can
be handled with short-fused severe warnings or SPSs.

Once the line of showers/isolated thunderstorms exits the area
going into early Sunday morning, rain showers will end fairly
quickly and clouds will begin to decrease into the daytime as
the front moves to our south before stalling on Sunday.

There will be some cold air advection arriving into the mountains by
12z Sunday as 8h temps sink to +2 to +4C, still unseasonably
warm for early January! Winds will stay mixed out of the west,
so not seeing too much fall in temps late tonight, with upper
40s in the mountains to mid to upper 50s east as warmer air
lingers longer here.

Blacksburg has already recorded a record high temperature today
(Saturday) with the potential for several record high minimums
to be set today as well.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 210 PM EST Saturday...

An upper level ridge over the western Atlantic will help keep the
region warm and wet through the period. Southerly flow around this
ridge will have Saturday night's front stalling over the Carolinas
Sunday then pushes it northward Sunday night. A weak reflection
tracking on the boundary will bring rain to Southside Virginia and
the piedmont of northwest North Carolina Sunday night. Rainfall
amounts of a quarter of an inch are possible. Model displaying this
precipitation as convection which, in concert with a dry shallow
wedge, will keep rain from advancing eastward to the Blue Ridge
despite a persistent easterly flow. This shallow wedge will keep the
rest of the area dry. Temperatures Sunday night will be closer to
daytime highs for this time of year...in the 40s.

There will be a brief break in the rain Monday as the reflection
drifts off shore. Temperatures are expected to be around 20F warmer
than normal with highs ranging from to upper 50s to mid 60s.

Showers return to the area Monday night as a wave of low pressure
tracks along the boundary. Best areal coverage of showers will be
along and south of highway 460. Rainfall amounts will range from a
tenth of an inch along the Highway 460 corridor to half of an inch
along the VA/NC border overnight. Rain may enhance part of the wedge
to the north of 460, but erode it to the south. This may result in a
large range of temperatures across the area with lows in the lower
40s north and mid to upper 50s south.

The wave of low pressure will exit the region by Tuesday afternoon
and push the boundary south again over the Carolinas Tuesday night.
Behind this wave, flow becomes western reducing the chances for
measurable rainfall. However, low clouds and patchy fog may hang
around until a front clears the region Wednesday. Meanwhile, the
upper level ridge will also sink to the south toward southern
Florida and the Bahamas. Flow will become zonal, allowing the
weather pattern to change into to something other than low clouds,
fog and rain. Tuesday's temperatures will again run warmer than
normal with highs from the upper 50s to mid 60s.

Since rain is expected through the period, creeks, streams, and
rivers will continue to fill. However, with breaks in the rain
during each afternoon, most waterways should remain below their
banks. If problems do arise, it would be towards the end of the
period (Tuesday or Tuesday night). For now, any hydro concerns are
low, but we will keep monitoring the situation.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 230 PM EST Saturday...

With the blocking ridge moving to the south, a cold front will
approach the region Wednesday and pass over the area late Wednesday
night into Thursday. While remaining in the warm sector Wednesday,
temperatures will warm into the 60s. Behind the front, windy
conditions are expected Thursday along with cooler temperatures.
Highs Thursday will range from the mid to upper 40s across the
mountains to mid to upper 50s east of the Blue Ridge into the
piedmont.

A strong area of high pressure will wedge south across the region
Friday. Temperatures will return to near normal levels. A warm front
is expected to move over this wedge of cooler air Friday night which
could introduce a wintry mix by Saturday morning. For now, we will
keep p-type as rain/snow over the mountains and rain east of the
Blue Ridge. We will fine tune this forecast through the up-and-
coming week.

Saturday looks interesting and may be a repeat of today's and
tonight's weather. An upper level trough over the upper Mississippi
becomes negative-tilted with a surface low moving over the Ohio
Valley. A line of convection will then move across the region
Saturday afternoon/evening, follow by a strong cold front. Strong
southerly winds are expected ahead of the front. Strong and gusty
northwest winds are likely behind the front Saturday night into
Sunday.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 115 PM EST Saturday...

Aviation weather will be problematic through this period thanks
to a deep negatively tilted trough headed our way with an
associated strong cold front. IFR or worse cigs, vsbys, and
strong gusty south to southwest winds all expected through this
TAF valid period. Winds shear will also be an issue at most TAF
sites thanks to a strong low-level jet traversing the area. The
main concern through the TAF valid period will be a squall line
or QLCS moving through the CWA from west to east during the
00Z-06Z time frame. Wind gusts to 40 mph along with LIFR cigs
and vsbys will accompany this activity. Isolated thunderstorms
are possible mainly south of the RNK TAF sites.

Some mixing out this afternoon may allow for high end MVFR to
VFR cigs/vsbys for brief intervals, except near the Blue Ridge.
Winds will be SSE-SSW this afternoon/evening in advance of the
squall line in the 15-30kt range, higher at elevations above
3000 ft. Timing of the squall line with strong gusty winds,
heavy rain, and low ceilings/vsbys is BLF- LWB area between
01-03z, reaching BCB/ROA by 03-05z, and LYH/DAN 04-06z.

Clouds and rain move out from west to east behind the squall
line in the 10Z-13Z time frame, with MVFR cigs lingering into
midday in upslope western areas, becoming VFR east of the Blue
Ridge by mid morning.

/Confidence in Forecast Parameters/
Ceilings - Moderate,
Visibilities - Moderate,
Winds - Moderate to High.

Extended Aviation Discussion...

Sunday returns to VFR briefly. The front that moves through
tonight stalls to our south and will lift back north by Tuesday
with potential for widespread rain and sub VFR. VFR conditions
are expected to return briefly for late Wed through Thu, but
another strong weather system, similar to this weekend's will
impact the region Fri-Sat with strong, gusty winds, IFR or worse
cigs/vsbys, and the chance for heavy rain and possible
thunderstorms once again.

&&

.CLIMATE...
As of 330 AM EST Saturday...

Spring-like weather today into tonight may threaten some
records.

Saturday 01/11/2020
Site      Record High/Year/Forecast    Record Warm Low/Year/Forecast
Bluefield    67/1937/67                    49/1949/54
Danville     72/2008/70                    50/1972/45
Lynchburg    68/1928/66                    49/1972/46
Roanoke      67/1947/65                    46/1975/48
Blacksburg   59/2005/63                    44/1974/50

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 4 AM EST Sunday for VAZ013-014-016>020-
     022>024-032>035.
     Wind Advisory until 4 AM EST Sunday for VAZ007-009>012-015.
NC...Wind Advisory until 4 AM EST Sunday for NCZ002-003-019.
     Wind Advisory until 4 AM EST Sunday for NCZ001-018.
WV...Wind Advisory until 4 AM EST Sunday for WVZ044-507.
     Wind Advisory until 4 AM EST Sunday for WVZ042-043-508.

&&

SYNOPSIS...RAB
NEAR TERM...RAB
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PM/RAB/RR/WP
CLIMATE...WP
Hazardous weather outlook, Jan 11, 4:05 AM EST, 15 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
405 AM EST Sat Jan 11 2020

VAZ007-009>012-WVZ042-043-508-120915-
Tazewell-Smyth-Bland-Giles-Wythe-Mercer-Summers-Western Greenbrier-
405 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ013-014-018>020-022>024-033>035-WVZ044-507-120915-
Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Franklin-Bedford-Amherst-Monroe-Eastern Greenbrier-
405 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, stronger wind gusts with a line of showers and embedded
thunderstorms could occur tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ002-003-019-VAZ016-017-032-120915-
Alleghany NC-Surry-Wilkes-Carroll-Floyd-Patrick-
405 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, stronger wind gusts with a line of showers and embedded
thunderstorms could occur tonight. Also localized flooding may occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001-018-VAZ015-120915-
Ashe-Watauga-Grayson-
405 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, stronger wind gusts with a line of showers and embedded
thunderstorms could occur tonight. Also localized flooding may occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ004>006-020-VAZ043>047-058-059-120915-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
405 AM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

A line of showers and embedded thunderstorms may bring isolated damaging
wind gusts tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jan 11, 5:50 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     NON-TSTM WND DMG DUBLIN                  37.12N 80.70W
01/11/2020                   PULASKI            VA   TRAINED SPOTTER

            BURGER KING SIGN DOWN AT 4608 CLEBURNE BLVD.

&&

KK
Special weather statement, Jan 11, 6:59 PM EST, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
659 PM EST Sat Jan 11 2020

NCZ001-002-018-019-VAZ007-009-010-012-015-120100-
Ashe-Wilkes-Watauga-Alleghany-Tazewell-Grayson-Bland-Wythe-Smyth-
659 PM EST Sat Jan 11 2020

...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
ALLEGHANY...WILKES...WATAUGA AND ASHE COUNTIES IN NORTHWEST NORTH
CAROLINA AND SMYTH...TAZEWELL...BLAND...WYTHE AND GRAYSON COUNTIES
IN SOUTHWEST VIRGINIA...

At 657 PM EST, radar indicated showers and thunderstorms were
located along a line extending from 6 miles northwest of Wise to
near Banner Hill. Movement was east at 60 mph.

Winds in excess of 40 mph are possible with these showers and storms.

Locations impacted include...
Boone...
Marion...
Richlands...
Tazewell...
North Wilkesboro...
Wilkesboro...
and Saltville.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3612 8155 3611 8181 3621 8191 3629 8192
      3636 8180 3634 8171 3641 8174 3653 8171
      3663 8160 3693 8183 3696 8178 3714 8190
      3724 8174 3720 8168 3721 8156 3734 8136
      3612 8088 3606 8088 3600 8132
TIME...MOT...LOC 2357Z 251DEG 52KT 3703 8268 3607 8233

AS

The radar

The Roanoke radar (KFCX), 133 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smyth

When
January 11, 7:34 PM EST to 7:50 PM EST
Where
Smyth County, 0.45 mi WSW of Saltville to 0.93 mi ESE of Chilhowie
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.878, -81.758

Several locations, from near Marion to Chilhowie to near|Saltville, experienced numerous snapped and uprooted trees, |several of which fell onto homes. In addition, a few outbuildings|and barns were destroyed in the Chilhowie area. No injuries were|reported. All damage was consistent with straight line winds |as there were no signs of rotation in the damage patterns. Maximum|wind speeds were estimated to be in the 75-80 mph range.

Thunderstorm Wind, Tazewell

When
January 11, 7:57 PM EST
Where
Tazewell County, 0.55 mi E of Burkes Garden
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
37.100, -81.340

Trees and limbs were blown down, along with some minor structure damage to a home due to thunderstorm wind gusts.

Thunderstorm Wind, Bland

When
January 11, 8:07 PM EST
Where
Bland County, 3.9 mi WSW of Bland
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
37.070, -81.180

Multiple trees were blown down along Route 42 west of the the town of Bland due to thunderstorm winds.

Thunderstorm Wind, Giles

When
January 11, 8:44 PM EST to 8:50 PM EST
Where
Giles County, 0.32 mi NNW of Bane to 1.34 mi ENE of Mountain Lake
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
37.274, -80.722

Around a dozen trees were blown down by thunderstorm winds across the county.

Thunderstorm Wind, Roanoke

When
January 11, 9:18 PM EST
Where
Roanoke County, 0.55 mi W of Catawba
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
37.380, -80.130

One tree was blown down by thunderstorm winds along highway 311 near the Craig and Roanoke County line.

Thunderstorm Wind, Galax (C)

When
January 11, 9:18 PM EST
Where
Galax (C) County, Galax
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.670, -80.920

Several trees were blown down by thunderstorm winds around the City of Galax.

Thunderstorm Wind, Patrick

When
January 11, 9:57 PM EST
Where
Patrick County, 5.32 mi SSW of Claudville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.580, -80.370

Several trees were reported blown down by thunderstorm winds along Virginia Highway 103 in the Dry Pond Area of Patrick County.

Thunderstorm Wind, Roanoke

When
January 11, 10:14 PM EST
Where
Roanoke County, 2.82 mi SSW of Roanoke City
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.230, -79.960

A measured wind gust of 60 MPH was observed on a mesonet.

Thunderstorm Wind, Patrick

When
January 11, 10:15 PM EST
Where
Patrick County, 1.77 mi NE of Critz
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.650, -80.130

Several trees were blown down by thunderstorm winds along Abram Penn Highway near the town of Critz.

Thunderstorm Wind, Roanoke

When
January 11, 10:21 PM EST
Where
Roanoke County, 0.88 mi SE of Vinton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.270, -79.890

One tree was snapped off about 30 feet up by severe thunderstorm winds. The tree landed on power lines, subsequently downing them and partially blocking Virginia Avenue in Vinton.

Thunderstorm Wind, Henry

When
January 11, 10:23 PM EST
Where
Henry County, 1.38 mi N of Bassett Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.750, -79.950

A tree was blown down by thunderstorm winds and downed a power line.

Thunderstorm Wind, Henry

When
January 11, 10:27 PM EST
Where
Henry County, 1.49 mi SSE of Preston
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.650, -79.970

A large tree was blown down by thunderstorm winds on Preston Road in Henry County.

Thunderstorm Wind, Henry

When
January 11, 10:29 PM EST
Where
Henry County, Fontaine
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.650, -79.870

Several large limbs were broken by thunderstorm winds.

Thunderstorm Wind, Henry

When
January 11, 10:31 PM EST
Where
Henry County, 1.11 mi E of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.580, -79.850

One tree was blown down by thunderstorm winds on Carriage Court in Henry County.

Thunderstorm Wind, Henry

When
January 11, 10:38 PM EST
Where
Henry County, 1.66 mi W of Aiken Summit
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.600, -79.730

One tree was blown down on Giles Road by thunderstorm winds.

Thunderstorm Wind, Pittsylvania

When
January 11, 10:50 PM EST to 11:15 PM EST
Where
Pittsylvania County, 0.68 mi SW of Callands to 2.28 mi SE of Sonans
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
36.813, -79.588

There were at least 15 trees blown down by thunderstorm winds throughout Pittsylvania County.

Thunderstorm Wind, Campbell

When
January 11, 11:10 PM EST
Where
Campbell County, 1.1 mi W of Lynchburg Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.330, -79.220

Power poles were broken by thunderstorm winds near the Lynchburg Regional Airport.

Thunderstorm Wind, Charlotte

When
January 11, 11:53 PM EST
Where
Charlotte County, 2.65 mi NE of Keysville
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
37.080, -78.450

A roof was blown off of a restaurant by thunderstorm winds.

Thunderstorm Wind, Buckingham

When
January 11, 11:56 PM EST
Where
Buckingham County, 2.59 mi ESE of Alpha
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.560, -78.380

One tree was blown down across Old Tower Hill Road by thunderstorm winds.

Thunderstorm Wind, Halifax

When
January 12, 12:14 AM EST
Where
Halifax County, 2.22 mi W of Red Bank
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
36.600, -78.790

One tree was blown across North Fork Church Road due to thunderstorm winds.

Thunderstorm Wind, Charlotte

When
January 12, 12:28 AM EST
Where
Charlotte County, 0.88 mi NE of Cullen
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.130, -78.640

Virginian Road to Thomas Jefferson Highway was closed due to power lines blown down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872668, 872670, 872676, 872704, 872702, 873257, 873265, 873259, 873266, 873258, 873260, 873264, 873261, 873262, 873263, 873268, 873269, 873271, 873272, 873270, 873273.